Alert archive / Idaho / Flash Flood Watches in 2016

Flash Flood Watch 5, NWS Missoula, MT

July 10, 2016Lemhi County, Idaho

NWS Missoula, MT issued this flash flood watch at Jul 10, 2016, 9:57 AM MDT for Lemhi County, Idaho. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Jul 10, 2016, 9:57 AM MDT (15:57 UTC)
Expired
Jul 10, 2016, 6:50 PM MDT
In force
9 hr
Issued by
NWS Missoula, MT
Flood severity
None

County Lemhi County, ID

The radar

The Pocatello radar (KSFX), 227 km from the middle of the area, began a volume at 15:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 4.0 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2016-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2016-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -58 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-269 J/kg
Mixed-layer LCL
1213 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
-58 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

497 
WGUS65 KMSO 101557
FFAMSO

FLOOD WATCH
NATIONAL WEATHER SERVICE MISSOULA MT
957 AM MDT SUN JUL 10 2016

IDZ009-010-110200-
/O.NEW.KMSO.FF.A.0005.160710T1557Z-160711T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-
957 AM MDT SUN JUL 10 2016

...FLASH FLOOD WATCH IN EFFECT UNTIL 8 PM MDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* FLASH FLOOD WATCH FOR LEMHI COUNTY IN EAST CENTRAL IDAHO.

* UNTIL 8 PM MDT THIS EVENING

* AREAS OF CONCERN INCLUDE...COLSON CREEK IN THE MUSTANG BURN
  AREA...INDIAN CREEK IN THE MUSTANG BURN AREA...OWL CREEK IN THE
  MUSTANG BURN AREA...SALMON RIVER ROAD BETWEEN NORTH FORK AND
  SALMON...SPRING CREEK IN THE MUSTANG BURN AREA...HIGHWAY 93 4TH
  OF JULY CREEK TO TOWER CREEK...HIGHWAY 93 8 MILES SOUTH OF
  SALMON TO ELLIS...HIGHWAY 93 NORTH OF ELLIS

* THUNDERSTORMS PRODUCING BRIEF BUT HEAVY BURSTS OF RAINFALL COULD
  CONTRIBUTE TO EXCESSIVE RUNOFF AND LOCALIZED FLOODING. IMPACTS
  MAY INCLUDE ALL OF THE FOLLOWING: MUD/DEBRIS FLOWS, ROCK SLIDES
  OVER ROADWAYS, AND QUICKLY-RISING STREAMS AND CREEKS THAT COULD
  SPILL OUT OF THEIR BANKS.

* WILDFIRE BURN SCARRED TERRAIN WILL BE ESPECIALLY SUSCEPTIBLE TO
  EXCESSIVE RAINFALL FROM THUNDERSTORMS, AND COULD PRODUCE LARGE
  DEBRIS FLOWS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
1 follow-up statement
275 
WGUS65 KMSO 110050
FFAMSO

FLOOD WATCH
NATIONAL WEATHER SERVICE MISSOULA MT
650 PM MDT SUN JUL 10 2016

IDZ009-010-110200-
/O.CAN.KMSO.FF.A.0005.000000T0000Z-160711T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-
650 PM MDT SUN JUL 10 2016

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR A PORTION OF EAST CENTRAL IDAHO HAS
BEEN CANCELLED.

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this flash flood watch went out at Jul 10, 3:48 AM MDT, 6 hours 9 minutes earlier.

Area forecast discussion, Jul 10, 3:48 AM MDT, 6 hours 9 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
348 AM MDT Sun Jul 10 2016

...SIGNIFICANT RAINFALL AND COOL TEMPERATURES THROUGH MONDAY...
...HIGH ELEVATION SNOW TONIGHT INTO EARLY MONDAY...

.DISCUSSION...
Scattered showers and a few thunderstorms have been tracking
through north central Idaho and southwest Montana early this
morning. Stronger storms have been producing heavy rainfall, gusty
winds, small hail, and frequent lightning as they move
northeastward.

As the large low pressure system moves through our area today,
widespread precipitation with embedded thunderstorms are expected
due to high moisture availability. Initial heavy rainfall amounts
will focus around north-central Idaho and southwest Montana
today...and spreading northward to the rest of northwest Montana
by tonight into early Monday. This system will also keep
temperatures well below normal for those locations receiving
precipitation and thick cloud cover. Snow levels are forecast to
drop as low as 6500-7000 feet tonight into early Monday, resulting
in snowfall for high terrain. After all is said and done, valleys
could see over a half inch of rainfall while mountains could
potentially see 1-3" of liquid equivalent. The exception will be
far northwest Montana where precipitation will be limited due to
the low's track. Outdoor activities, especially those in the
backcountry, should prepare for wet and cool conditions.
Hypothermia and poor visibility will be large concerns for high
elevations.

As the low exits the region, a flat westerly flow will be over
the Northern Rockies Tuesday through Thursday. A subtle
disturbance is expected to swing through the region on Tuesday
which appears to cause scattered showers and thunderstorms over
Idaho county into southwest Montana during the afternoon and
evening. Wednesday and Thursday appear to be fairly dry with
temperatures steadily warming.

The models are starting to depict another large low pressure
system moving into the area by the weekend. The current models
runs have the track of the low farther to the north than the
current situation, so the bulk of the precipitation should be
north of the Canadian border with this next system. Temperatures
should cool to below normal readings once again this coming week.

&&

.AVIATION...Widespread showers, with embedded thunderstorms and
heavy bursts of rainfall, are likely for KMSO, KBTM, and KSMN
throughout today causing persistent, obscured terrain.
Showers and thunderstorms will spread northward toward KGPI after
11/0000. Rain will persist overnight for most locations,
particularly across southwest/west-central Montana and central
Idaho, and snow levels are anticipated to drop down to 6500-7000
feet. Ceiling and visibility reductions will be commonplace
throughout the day today into Monday.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

Nearby

Flash Flood Watches in Idaho, 2016Every flash flood watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.